MAUDE Adverse Event Report: SOLTA MEDICAL, INC. THERMAGE FLX (TG-3A) AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI

SOLTA MEDICAL, INC. THERMAGE FLX (TG-3A) AND ACCESSORIES; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Model Number TT16.00F6-500
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Codes Erythema (1840); Superficial (First Degree) Burn (2685); Partial thickness (Second Degree) Burn (2694); Blister (4537); Skin Inflammation/ Irritation (4545); Swelling/ Edema (4577)
Date of Event 04/09/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation of the datalogs confirmed that ¿tip too warm¿ errors occurred during the treatment.Based on the evaluation of the data, the handpiece and system performed as expected.Liquid cryogen appeared to be flowing to the treatment tip.The user will want to verify proper treatment technique, position and orientation (with adequate coupling fluid and equal tip to skin contact and pressure).The treatment tip has been returned and is pending evaluation.Further investigation is underway.
 
Event or Problem Description
A user facility reported patient burns during a thermage flx treatment of the thighs.Both thighs were burnt and swollen, and the left thigh had blisters.The nature of burn was reported as first degree, superficial redness and swelling, and second degree burn with minor blisters.The patient was under intravenous propofol during the treatment.No other treatments besides thermage were performed in the same area at the time of the event or for the previous ninety days.The incident occurred after the 500th rep.The treatment highest energy level of 5 was used during the treatment.¿tip too warm¿ errors reportedly occurred during the treatment.The treatment was performed with a stamping method and 40 milliliters of solta coupling fluid.The treatment tip was inspected at the onset of treatment and every fifty pulses throughout, with no anomalies noted.The patient's burns were treated with sulfadiazine silver.Permanent damage or scarring is expected.Pictures of the patient¿s thighs were reviewed by the solta medical reviewer.It is not clear if all three pictures are from one side or not.Erythema and inflammation with multiple blisters are visible on patient's thigh.
 
Additional Manufacturer Narrative
The following error codes were identified in review of the datalogs: quantity - error id - description - percent of reps: 6 - ec78b - err_treatment_tip_force_low - 1.20% 3 - ec781 - err_activation_button_timed_out - 0.60% 23 - ec78e - err_force_before_activation - 4.60% 12 - ec78c - err_treatment_tip_temp_high - 2.40% 5 - ec485 - err_treatment_tip_too_cold - 1.00% 5 - ec785 - err_treatment_tip_lifted_prematurely - 1.00%.When the system detects a condition that interrupts treatment, a system error code is displayed.These system error codes provide an error code number and instructions for how to respond to the error.In the event of a system error, customers need to intervene to proceed.Based on the evaluation of the data, the handpiece and system performed as expected.The datacard log confirmed the customer¿s account of tip too warm error occurring during treatment.If a treatment tip¿s thermistors exceed the maximum temperature limit due to accelerated thermistor temperatures during active mode, the temperature monitor will catch this condition and display a ¿tip too warm¿ error and place the system into a safe state.This condition presents no patient risk.Tip too warms errors could have been caused by user technique.The treatment tip was returned for evaluation.The tip passed leak and thermistor testing, as well as visual inspection.No dents, scratches, blemishes, or dielectric breakdown was observed.No functional test was able to be performed due to tip being expired.A review of the manufacturing records showed all requirements were met.Final test verification specifications are acceptable.No nonconformities or anomalies were found related to this complaint when reviewing the device history record.The lot history, trend analysis, risk analysis and directions for use review are considered acceptable, with the product performing within anticipated rates.According to thermage flx system user manual, burns, blisters, swelling, and redness are known possible adverse patient reactions to thermage flx treatment.The procedure produces heating in the upper layers of the skin and may cause burns and subsequent blister and scab formation.There is a small chance of scar formation.Application of topical steroidal or antibiotic preparations may be of benefit.In the rare instance of a burn that results in a scar, the scar will probably be very small and respond readily to removal with a laser device.Swelling may occur and typically resolves within 5 days but can persist up to several weeks.Erythema (redness) may occur in mild form and typically resolve within a few hours.However, on rare occasions, erythema has been reported to last longer (up to several weeks).Based on the available information, burns, blisters, swelling, and redness are known possible adverse patient reactions to thermage flx treatment.No corrective action is necessary at this time.
 
Event or Problem Description
The patient was instructed to use dressing and hyperbaric oxygen therapy.Heat or ice and over-the-counter treatments were applied at home by the patient.

Brand Name
THERMAGE FLX (TG-3A) AND ACCESSORIES
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORI
Manufacturer (Section D)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer (Section G)
SOLTA MEDICAL, INC.
11720 north creek pkwy n
suite 100
bothell WA 98011
Manufacturer Contact
sundeep jain
11720 north creek pkwy n
suite 100
bothell, WA 98011
4254202135
MDR Report Key19290569
Report Number3011423170-2024-00157
Device Sequence Number7130563
Product Code GEI
UDI-Device Identifier00816995021360
UDI-Public00816995021360
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K170758
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberTT16.00F6-500
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/02/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/13/2024
Initial Report FDA Received Date05/10/2024
Supplement Report FDA Received Date06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/28/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown